Nebraska, 2008Flash Flood and Damaging Winds in Nebraska, May 23 to 24, 2008
May 23 to 24, 2008 · NWS OAX · 8 events in 6 counties and zones
An area of thunderstorms, a few severe, rolled out of northern Kansas and into southeast Nebraska during the late evening hours of May 23rd and the early morning hours of May 24th. The storms produced strong winds with scattered areas of damage and were fed by a strong low-level jet advecting moisture northward.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms, a few severe, rolled out of northern Kansas and into southeast Nebraska during the late evening hours of May 23rd and the early morning hours of May 24th. The storms produced strong winds with scattered areas of damage and were fed by a strong low-level jet advecting moisture northward. Ahead of the severe thunderstorms in southeast Nebraska, heavy rain producing thunderstorms, with isolated embedded severe thunderstorms, caused flash flooding near Platte Center, which is just northwest of Columbus, and wind damage in the Norfolk area. In addition, indirectly related to the thunderstorms, an area of strong winds of 50 to 60 mph developed in the wake of the thunderstorms. These winds produced areas of scattered damage, mainly in Lancaster county Nebraska in the middle of the night and in Page county Iowa between about 730 and 830 am.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 3:00 PM CST, 9 hours 30 minutes earlier.
Area forecast discussion, May 22, 3:00 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT THU MAY 22 2008
.DISCUSSION...
MASSIVE BLOCKING MERIDIONAL PATTERN MEANS WEATHER CHANGES WILL BE
SLOW...AND A PROLONGED RAINY PERIOD IS LIKELY.
TONIGHT THE PATTERN IS SIMILAR TO LAST NIGHT AS MOIST UNSTABLE AIR
IN THE SOUTHERN PLAINS IS FORCED OVER A SHARP LOW LEVEL FRONT BY
A STRONG LOW LEVEL JET. TSTM DEVELOPMENT IS EXPECTED OVERNIGHT
WITH HEAVY RAIN POSSIBLE. HOWEVER...STRONG FOCUS ON SOUTHEAST NEB
AND SURROUNDING AREAS IS LESS OBVIOUS THAN LAST NIGHT. 2 TO 3 INCHES
OF RAIN FELL IN AN AREA SOUTH OF BIE. A REPEAT IS POSSIBLE
TONIGHT...BUT HEAVY RAIN COULD END UP ELSEWHERE. IT STILL IS
PRUDENT TO ISSUE AN OVERNIGHT FLASH FLOOD WATCH FOR THE AREA THAT
ALREADY HAD HEAVY RAIN. THE MAIN FEATURE OF ADDITIONAL CONCERN FOR
THIS AREA IS MODEL AGREEMENT ON A PW MAXIMUM AROUND 1 2/3 INCHES
LATER TONIGHT.
WARM FRONT WILL EDGE SLOWLY NORTHWARD INTO THE EARLY PART OF THE WEEKEND
AS A SERIES OF SHORT WAVES EJECT OUT OF THE HUGE WESTERN CLOSED LOW.
THIS WILL KEEP THE AREA GENERALLY COOL WITH PERIODS OF RAIN.
THE PATTERN CHANGES SOMEWHAT ON SUNDAY AS THE WESTERN SYSTEM
SPLITS IN TWO. MODELS SUGGEST THAT THE WARM FRONT WILL ACTUALLY
MAKE IT THROUGH THE AREA. THIS WOULD ALLOW TEMPS TO RISE QUITE A
BIT...BUT LEAVE THE REGION VULNERABLE TO MAINLY NOCTURNAL TSTMS.
BOTH 12Z GFS AND ECMWF FOCUS A LOT OF RAIN ON THE AREA SUNDAY NIGHT
THROUGH MONDAY NIGHT AS A SECONDARY LOW FORMS ON THE CO LEE SLOPE
AND A FRONT EXTENDS EAST OF THIS FEATURE. THE FRONT THEN GRADUALLY
SINKS SOUTH AS HI PRES DEVELOPS IN THE NORTHERN PLAINS.
WED AND THU MAY END UP MILD AND DRY...BUT EVEN THIS IS NOT A
HIGH CONFIDENCE FORECAST DESPITE OP MODEL AGREEMENT THAT FRONT
WILL DROP INTO THE SOUTHERN PLAINS FOR A FEW DAYS. THIS IS
BECAUSE UPPER RIDGE DOES NOT BREAK DOWN VERY MUCH. THIS COULD
WELL RESULT IN SLOW FRONTAL MOVEMENT.
&&
.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.
MVFR CONDITIONS AT ALL SITES IS EXPECTED TO PERSIST THROUGH LATE
EVNG BEFORE CIGS BEGIN TO LIFT...THOUGH WITH WARM FRONT NUDGING
NORTHWARD ONLY SLOWLY...CIGS MAY BE RELUCTANT TO BREAK AT ALL.
EXPECT ANOTHER ROUND OF SHRA WITH EMBEDDED SCT TSRA TNGT INTO EARLY
TMRW...MAINLY AFTER 06Z SOUTH/09Z NORTH AND LIKELY WINDING DOWN
AROUND 13-15Z. HEAVIER SHRA MAY BRING VIS DOWN INTO MVFR
CATEGORY...WITH BRIEF IFR CIGS NOT OUT OF THE QUESTION. GUSTY ERLY
WINDS WILL PERSIST THROUGH TNGT INTO TMRW AT ALL SITES AS STRONG
PRESSURE GRADIENT LINGERS. AFTER SHRA WIND DOWN TMRW MRNG...SHOULD
SEE VFR CONDITIONS INTO EARLY AFTN BEFORE NEXT ROUND OF TSRA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 11 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR NEZ088-089-092.
IA...NONE.
&&
MAYES/POLLACKHazardous weather outlook, May 22, 3:46 PM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT THU MAY 22 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-090-091-093-231200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JOHNSON-
NEMAHA-RICHARDSON-
446 PM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS ARE LIKELY ACROSS THE AREA AGAIN TONIGHT...MAINLY
AFTER MIDNIGHT...WITH HEAVY RAIN POSSIBLE. THUNDERSTORMS WILL
LINGER INTO FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM FRIDAY NIGHT THROUGH
TUESDAY. THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS LATE
FRIDAY EVENING...AND A HIGHER POTENTIAL ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR FRIDAY.
NEZ088-089-092-231200-
JEFFERSON-GAGE-PAWNEE-
446 PM CDT THU MAY 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS ARE LIKELY ACROSS THE AREA AGAIN TONIGHT...MAINLY
AFTER MIDNIGHT...WITH HEAVY RAIN AND LOCAL FLOODING POSSIBLE.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 AM FRIDAY.
THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM FRIDAY NIGHT THROUGH
TUESDAY. THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS LATE
FRIDAY EVENING...AND A HIGHER POTENTIAL ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR FRIDAY.
FOBERT
Event by event
5 thunderstorm wind, 1 lightning, 1 high wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- May 23, 12:30 AM CST to 12:45 AM CST
- Where
- Madison County, 0.77 mi ESE of Madison to Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.827, -97.456
Thunderstorm wind gusts estimated at close to 60 mph caused damage in the Norfolk area due to uprooted trees which damaged several homes and vehicles. A few trees and large limbs were also downed in the Madison area to the south of Norfolk. Wet ground due to heavy rain over the few days prior to this event may have contributed to how easily the trees were uprooted.
Lightning, Otoe
- When
- May 23, 3:00 AM CST
- Where
- Otoe County, Nebraska City
- Property damage
- $80,000
- Reported by
- Newspaper
- Coordinates
- 40.650, -95.850
A lightning strike started a fire that caused an estimated $80,000 damage to a home in Nebraska City.
Thunderstorm Wind, Jefferson
- When
- May 24, 12:50 AM CST
- Where
- Jefferson County, 0.87 mi SW of Fairbury
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -97.180
The emergency manager of Jefferson county reported that a thunderstorm wind gust of 63 mph was recorded by a weather station near town.
Thunderstorm Wind, Saline
- When
- May 24, 1:10 AM CST
- Where
- Saline County, 0.31 mi SSW of De Witt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.396, -96.922
Thunderstorm wind gusts estimated at 60 to 70 mph caused some tree damage in De Witt.
Thunderstorm Wind, Saline
- When
- May 24, 1:10 AM CST
- Where
- Saline County, 0.07 mi SSW of Swanton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.379, -97.080
Thunderstorm wind gusts estimated at 60 to 70 mph caused some tree damage in Swanton.
High Wind, Lancaster
- When
- May 24, 1:10 AM CST to 2:10 AM CST
- Where
- Lancaster forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Winds estimated to gust as high as 60 mph occurred over much of Lincoln for a 30 to 60 minute period during the early morning hours of May 24th. The high winds were in the wake of a thunderstorm complex that tracked south through southeast of the area and were strongest as the storms passed farther from the region. The strong winds downed large tree limbs and knocked down a few trees in town causing areas of power outages. LES reported that 2,500 customers were still without power the next day.
Thunderstorm Wind, Saline
- When
- May 24, 1:20 AM CST
- Where
- Saline County, 0.53 mi W of Wilber
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -96.960
Thunderstorm wind gusts estimated at 60 to 70 mph broke large tree limbs in town and damaged several rural outbuildings.
Flash Flood, Platte
- When
- May 24, 1:50 AM CST to 3:15 AM CST
- Where
- Platte County, 0.86 mi NW of Platte Center to 1.73 mi NW of Platte Center
- Cause
- Heavy Rain
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -97.510
Heavy rain caused water to flow over a few roads in the Platte Center area with mud and other debris on the road. The flooding was along Shell Creek tributaries and subsided after a short time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 23, 20082 injured · $4.7 million · EF4 · 35 events
- Tornadoes and Hail in Oklahoma, May 23, 2008$30,000 · EF3 · 16 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 20081 death · 3 injured · 1.25 in hail · 9 events
- Tornadoes and Hail in Kansas, May 23, 2008$2.8 million · EF1 · 9 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$4.6 million · 1.75 in hail · 17 events
- Tornadoes and Hail in Kansas, May 23 to 24, 20081 injured · $200,000 · EF1 · 22 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$235,000 · 1 in hail · 10 events
- Flooding and Hail in Nebraska, May 23, 2008$200,000 · 1 in hail · 7 events
- Tornadoes and Hail in Wyoming, May 23, 2008$10,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Colorado, May 23, 2008EF1 · 4 events
- High Wind in Alaska, May 23, 2008$25,000 · 73 kt wind · 1 event
- Hail in Oklahoma, May 23, 20082.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102122, 102154, 89685, 89678, 89679, 93897, 89677, 89683.